Arkansas, 2011

Flood in Arkansas, March 20, 2011

March 20, 2011 · NWS MEG · 1 event in 1 county or zone

By early March, the Mississippi River began rising above it's banks. As a result, land inside the levee system was flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

By early March, the Mississippi River began rising above it's banks. As a result, land inside the levee system was flooded. One fatality occurred when a driver drove his vehicle into the flood waters and lost control.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 20, 9:38 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 20, 9:38 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 AM CDT SUN MAR 20 2011

.UPDATE...

FORECAST LOOKS GOOD. TEMPERATURES ARE WARMING RAPIDLY THIS MORNING
WITH READINGS ALREADY IN THE LOWER 70S. NEAR RECORD HIGHS IN THE
LOW TO MID 80S ARE ON TRACK WITH VERY LITTLE CHANGES NEEDED.

BORGHOFF

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT SUN MAR 20 2011/

DISCUSSION...

UPDATED FOR 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 420 AM CDT SUN MAR 20 2011/

DISCUSSION...

A 580+ DM H5 RIDGE CENTERED OVER MISSISSIPPI WILL DOMINATE THE
WEATHER ACROSS THE MIDSOUTH OVER THE NEXT COUPLE OF DAYS. AS A
RESULT...MOSTLY CLEAR SKIES...DRY CONDITIONS AND RECORD HIGH
TEMPERATURES ARE EXPECTED. A FEW CLOUDS AROUND THE NORTHERN EDGE
OF THE RIDGE WILL MOVE FROM WEST TO EAST ACROSS EASTERN ARKANSAS
AND WESTERN TENNESSEE THROUGH MIDDAY. HOWEVER AS A WARM FRONT
LIFTS NORTHWARD INTO THE OHIO VALLEY SKIES WILL BECOME MOSTLY
CLEAR ACROSS ALL OF THE MIDSOUTH. EVEN WITH THE MORNING CLOUD
COVER ACROSS THE NORTH...AFTERNOON HIGHS WILL CLIMB INTO THE LOW
80S...WITH MIDDLE 80S FARTHER SOUTH FROM TUNICA TO TUPELO. MANY
LOCATIONS WILL APPROACH RECORD HIGH TEMPERATURES THIS AFTERNOON.
HERE IS A LIST OF RECORDS...NORMAL TEMPERATURES AND FORECAST HIGH
TEMPERATURES ACROSS THE MIDSOUTH FOR TODAY.

MEMPHIS TN NORMAL...63...RECORD 84 IN 1907. FORECAST TODAY...83
JACKSON TN...NORMAL 63...RECORD 84 IN 2004. FORECAST TODAY...82
JONESBORO AR...NORMAL 62...RECORD 85 IN 1932. FORECAST TODAY...80
TUPELO MS...NORMAL 66...RECORD 85 IN 1948. FORECAST TODAY...83

THE RIDGE AXIS WILL SHIFT A BIT FARTHER EAST TOMORROW RESULTING IN
SLIGHTLY COOLER TEMPERATURES...BUT STILL BETWEEN 15 AND 20 DEGREES
ABOVE NORMAL.

THE NEXT CHANCE OF RAIN WILL MOVE IN TUESDAY NIGHT INTO WEDNESDAY AHEAD
OFF A WEAK COLD FRONT. GUIDANCE VARIES SIGNIFICANTLY WITH THIS
SYSTEM. GFS ENSEMBLE POPS RANGE FROM AROUND 20 TO AROUND 60
PERCENT ON WEDNESDAY. MEAN FLOW IS NEARLY ZONAL ACROSS THE
MIDSOUTH MIDWEEK ALTHOUGH SOME GUIDANCE SUGGESTS A SHORTWAVE WILL
DIVE SOUTHEAST ACROSS WESTERN TENNESSEE AS A TROUGH DIGS WELL TO
OUR NORTH. SPC HIGHLIGHTS A PORTION OF WESTERN TENNESSEE AND
EXTREME NORTHEAST MISSISSIPPI IN THEIR DAY 4 CONVECTIVE OUTLOOK
CITING A 100 KT 500 MB JET AND THE POSSIBILITY OF SUBSTANTIVE
MOISTURE RETURN AHEAD OF THE FRONT AS INGREDIENTS SUPPORTIVE OF
CONVECTION. NOT QUITE READY TO INCLUDE ANY SEVERE/STRONG WORDING
IN THE HWO...YET BUT WILL CONTINUE TO ADVERTISE A SLIGHT CHANCE OF
THUNDERSTORMS AND WATCH SUBSEQUENT MODEL RUNS CLOSELY.

TEMPERATURES BEHIND THE FRONT WILL FALL BACK CLOSER TO
CLIMO...BUT STILL AROUND 10 DEGREES WARMER THAN NORMAL.

&&

.AVIATION...
12Z TAF CYCLE

VFR CONDITIONS WILL PERSIST THROUGH THE ENTIRE FORECAST PERIOD.
WINDS WILL BE MAINLY EAST AROUND 5 KNOTS THIS MORNING BEFORE
SHIFTING TO THE SOUTH AND INCREASING TO AROUND 10 KNOTS BY THIS
AFTERNOON. SOME HIGHER WIND GUSTS ARE POSSIBLE IN THE KJBR AREA.
WINDS WILL DIMINISH TO AROUND 5 KNOTS THIS EVENING.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  83  60  80  62 /   0   0   0   0
MKL  82  57  80  56 /   0   0   0   0
JBR  80  57  77  58 /   0   0   0   0
TUP  84  56  81  56 /   0   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 20, 3:38 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
438 AM CDT SUN MAR 20 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
438 AM CDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SEVERAL AREA RIVERS REMAIN NEAR OR ABOVE FLOOD STAGE. SEE THE
FLOOD WARNINGS...STATEMENTS AND ADVISORIES FOR DETAILS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEE THE LATEST FLOOD WARNINGS...STATEMENTS AND ADVISORIES FOR
INFORMATION ON AREA RIVERS.  OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mississippi

When
March 20, 11:00 AM CST to 11:59 PM CST
Where
Mississippi County, 0.13 mi ESE of Luxora to 0.08 mi ENE of Moran
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.749, -89.928

An elderly man drove his truck into flood waters when he lost control of the vehicle in the current causing the cab to fill with water. The passenger of the vehicle died as a result.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Mississippi2011-03-2077FemaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291601.